Texas, 2012

Hail in Texas, April 3 to 4, 2012

April 3 to 4, 2012 · NWS HGX · 13 events in 6 counties and zones

A stalled surface boundary served as a focus for the development of several well organized and severe thunderstorms that produced large hail across areas south and southwest of Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$2,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A stalled surface boundary served as a focus for the development of several well organized and severe thunderstorms that produced large hail across areas south and southwest of Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 3, 10:56 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 3, 10:56 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 PM CDT TUE APR 3 2012

.AVIATION...
LINE OF CONVECTION STILL HOLDING TOGETHER AS IT CONTINUES TO VERY
SLOWLY MOVE THROUGH THE CWA. EXTRAPOLATED TIMING OF THIS LINE HAS
IT AT/NEAR IAH AROUND 10Z...AT THE COAST AROUND SUNRISE. STILL AN
UNSETTLED FCST IN THE STORMS WAKE BUT WE SHOULD BE ON THE BACK OF
THE MAIN UPPER SYSTEM. VFR CONDITIONS LIKELY THROUGH MOST OF WEDS
AS A RESULT. 41

&&

.PREV DISCUSSION... /ISSUED 1004 PM CDT TUE APR 3 2012/

NOT MUCH CHANGE FROM EARLIER THINKING. SLOW MOVING LINE OF
SHRA/TSRA WILL BE MAKING ITS WAY THRU SE TX OVERNIGHT. TRAINING
STRONGER CELLS WITHIN THE LINE WILL PRODUCE SOME LOCALIZED HEAVY
RAINFALL IN ADDITION TO SOME HAIL IN THE STRONGEST CELLS. LCH
SOUNDING SHOWS VERY LITTLE IF ANY CAP AND LOOKS LIKE THE AREA
ALONG/EAST OF I-45 WILL BE FILLING IN WITH PRECIP IN THE HOURS TO
COME. JUST SOME MAINLY COSMETIC TWEAKS TO THE GRIDS BASED ON
LATEST TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  82  60  83  62 /  90  10  10  10  10
HOUSTON (IAH)              68  85  65  86  62 /  70  10  10  10  10
GALVESTON (GLS)            73  81  71  81  69 /  60  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 3, 7:48 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
848 PM CDT TUE APR 3 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-050200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
848 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
SOUTHEAST TEXAS OVERNIGHT. SOME OF THE STORMS COULD PRODUCE HAIL.
WIND DAMAGE IS A SECONDARY THREAT. IN ADDITION TO THE SEVERE
POTENTIAL...TRAINING STRONG CELLS WILL OCCUR AND VERY LOCALIZED 3
INCH RAINFALL ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS MAY LINGER INTO
WEDNESDAY....MAINLY ALONG THE COAST AND OFFSHORE. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

GMZ330-335-350-355-370-375-050200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
848 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST TEXAS THIS
EVENING WILL CONTINUE TO BE MONITORED. THIS LINE IS EXPECTED TO
WEAKEN AS IT APPROACHES THE COAST LATE TONIGHT. WE WILL CONTINUE
TO MONITOR THIS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMNANT SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 3, 9:08 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1008 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             3 W GRAPELAND           31.49N 95.53W
04/03/2012  E0.75 INCH       HOUSTON            TX   LAW ENFORCEMENT

0935 PM     HAIL             COLLEGE STATION         30.60N 96.31W
04/03/2012  E0.75 INCH       BRAZOS             TX   PUBLIC

&&

47
Special weather statement, Apr 3, 9:48 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CDT TUE APR 3 2012

TXZ163-040445-
HOUSTON-
1048 PM CDT TUE APR 3 2012

...STRONG STORM IN HOUSTON COUNTY...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CROCKETT...MOVING NORTHEAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WECHES...LOVELADY...
KENNARD AND CROCKETT.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THE WARNED
AREA.

LAT...LON 3155 9514 3152 9509 3148 9510 3147 9506
      3145 9504 3145 9501 3142 9500 3140 9496
      3138 9496 3109 9550 3121 9563 3158 9524
      3159 9517
TIME...MOT...LOC 0347Z 231DEG 34KT 3123 9547
Special weather statement, Apr 3, 9:50 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 PM CDT TUE APR 3 2012

TXZ163-176-177-040445-
HOUSTON-MADISON-WALKER-
1050 PM CDT TUE APR 3 2012

...STRONG STORM IN NORTHERN WALKER COUNTY...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN HUNTSVILLE AND MADISONVILLE...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...AUSTONIO AND MIDWAY.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THE WARNED
AREA.

LAT...LON 3103 9543 3094 9544 3074 9575 3087 9586
      3126 9565
TIME...MOT...LOC 0349Z 222DEG 23KT 3086 9573
Special weather statement, Apr 3, 10:35 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1135 PM CDT TUE APR 3 2012

TXZ163-164-177-040530-
HOUSTON-TRINITY-WALKER-
1135 PM CDT TUE APR 3 2012

...STRONG STORM IN NORTHERN WALKER AND SOUTHWESTERN TRINITY
COUNTIES...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 36 MILES SOUTHWEST OF APPLE SPRINGS...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PENNINGTON...APPLE
SPRINGS...AND LOVELADY.

AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF RAINFALL COVERING ROADWAYS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT FOR THE
WARNED AREA.

LAT...LON 3143 9505 3132 9490 3115 9484 3100 9500
      3084 9552 3098 9565
TIME...MOT...LOC 0432Z 232DEG 27KT 3097 9549
Special weather statement, Apr 3, 10:53 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1153 PM CDT TUE APR 3 2012

TXZ177-199-040545-
MONTGOMERY-WALKER-
1153 PM CDT TUE APR 3 2012

...STRONG STORMS MOVING THROUGH WALKER AND MONTGOMERY COUNTIES...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HUNTSVILLE TO DACUS...MOVING EAST
SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS
PRAIRIE...WILLIS...HUNTSVILLE...CONROE...RIVERSIDE...MONTGOMERY AND
HUNTSVILLE.

AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3086 9540 3085 9539 3087 9535 3071 9534
      3050 9536 3043 9533 3035 9533 3038 9581
      3076 9566 3089 9539 3089 9538
TIME...MOT...LOC 0452Z 246DEG 14KT 3069 9560
Special weather statement, Apr 3, 11:34 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 AM CDT WED APR 4 2012

TXZ177-198-199-040630-
GRIMES-MONTGOMERY-WALKER-
1234 AM CDT WED APR 4 2012

...STRONG STORM IN MONTGOMERY COUNTY...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOBBIN...OR 20 MILES WEST OF
CONROE...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PLANTERSVILLE...LAKE
CONROE DAM...DOBBIN...WILLIS...TODD MISSION...MONTGOMERY AND CONROE.

AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3036 9528 3024 9580 3025 9583 3035 9590
      3074 9543 3054 9535 3048 9535
TIME...MOT...LOC 0534Z 234DEG 18KT 3033 9579

The radar

The Houston radar (KHGX), 184 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Trinity

When
April 3, 11:48 PM CST
Where
Trinity County, 4.92 mi NE of Groveton
Measured
1 in hail
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
31.127, -95.100

Quarter sized hail reported on Highway 94 between Groveton and Apple Springs.

Hail, Polk

When
April 4, 1:52 AM CST
Where
Polk County, 1.17 mi SSW of New Hope
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.586, -94.981

Quarter sized hail reported southwest of Goodrich.

Hail, Polk

When
April 4, 2:10 AM CST to 2:14 AM CST
Where
Polk County, 2.42 mi E of Providence Camp
Measured
1 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
30.668, -94.859

Dime sized hail increased to quarter sized for a few minutes along Providence Road to the southeast of Livingston.

Hail, Fort Bend

When
April 4, 11:05 AM CST
Where
Fort Bend County, 0.92 mi NW of Fresno
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
29.540, -95.460

Quarter sized hail reported in Fresno.

Hail, Brazoria

When
April 4, 11:33 AM CST
Where
Brazoria County, 0.77 mi SSW of Pearland
Measured
1.5 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
29.561, -95.287

Quarter sized hail with a few golfballs mixed in reported to local media.

Hail, Galveston

When
April 4, 11:33 AM CST
Where
Galveston County, 4.09 mi WNW of League City S S Arpt
Measured
1 in hail
Property damage
$2,000
Reported by
NWS Employee
Coordinates
29.510, -95.189

Quarter sized hail reported near the intersection of FM 518 and FM 528.

Hail, Brazoria

When
April 4, 11:35 AM CST
Where
Brazoria County, 0.36 mi ENE of Alvin
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
29.422, -95.244

Quarter sized hail reported in Alvin.

Hail, Brazoria

When
April 4, 11:38 AM CST
Where
Brazoria County, 1.47 mi S of Alvin Arpk
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
29.399, -95.279

Baseball sized hail reported along Community Drive in Alvin.

Hail, Brazoria

When
April 4, 11:39 AM CST
Where
Brazoria County, 0.69 mi N of Alvin
Measured
1.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
29.430, -95.250

Golfball sized hail reported at a gas station in Alvin.

Hail, Brazoria

When
April 4, 11:41 AM CST
Where
Brazoria County, 1.83 mi SSE of Alvin
Measured
1.75 in hail
Property damage
$4,000
Reported by
NWS Employee
Coordinates
29.395, -95.241

Golfball sized hail reported at Alvin Community College.

Hail, Brazoria

When
April 4, 1:55 PM CST
Where
Brazoria County, 1.03 mi ENE of Lake Jackson Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.033, -95.433

Quarter sized hail reported in Lake Jackson.

Hail, Brazoria

When
April 4, 2:18 PM CST
Where
Brazoria County, 0.85 mi SE of Brazoria
Measured
1.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.042, -95.569

Golfball sized hail reported by television viewers in Brazoria.

Hail, Matagorda

When
April 4, 2:46 PM CST
Where
Matagorda County, 1.09 mi W of Bay City
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
28.980, -95.968

Dime to quarter sized hail reported in Bay City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377697, 377698, 377699, 377700, 377701, 377702, 377703, 377704, 377705, 377706, 377707, 377708, 377709.